Talk:Difficulty swallowing

From PsychonautWiki
Jump to: navigation, search

Difficulty swallowing (formally known as dysphagia) is the medical term for the symptom of increased difficulty in swallowing, or the inability to swallow at all. This effect can be caused by bronchodilators like salbutamol and theophylline. Dysphagia can also be caused by antipsychotics like quetiapine and haloperidol. If it is severe enough, it can be considered a serious problem.

Treatment with anticholinergics

The effect can be treated with low doses of anticholinergics such as diphenhydramine. This is because diphenhydramine relaxes muscles in the throat and mouth, making it easier to swallow. Other anticholinergic medications that can be used for difficulty swallowing include trihexyphenidyl, biperiden, promethazine, and mirtazapine. However, diphenhydramine is generally considered to be the safest and most available agent.

Psychoactive substances

Compounds within our psychoactive substance index which may cause this effect include:

External links

References

  1. "Antipsychotic-Induced Dysphagia: A Case Report" (2015) Lee JC, D.O. and Takeshita J, M.D. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4732312/ DOI: https://dx.doi.org/10.4088%2FPCC.15l01792
  2. "Quetiapine-associated dysphagia." Kohen I, Lester P. (2009) https://www.ncbi.nlm.nih.gov/pubmed/18615368
  3. "Antipsychotic-Induced Dysphagia: A Case Report" (2015) Lee JC, D.O. and Takeshita J, M.D. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4732312/ DOI: https://dx.doi.org/10.4088%2FPCC.15l01792